0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Neuroleptic Malignant Syndrome and Quetiapine
KEWALSING JANGBAHADOER SING, M.D.; GUILAUME M.G.I. RAMAEKERS, M.A., M.D., PH.D.; PETER N. VAN HARTEN, M.D., PH.D.
Am J Psychiatry 2002;159:149-150. doi:10.1176/appi.ajp.159.1.149

To the Editor: Some recent reports have focused on a possible association between neuroleptic malignant syndrome and the newer antipsychotics. Two case reports (1, 2) have suggested that neuroleptic malignant syndrome may be related to treatment with quetiapine. However, the evidence is not unequivocal because of the concomitant use of other medications. We discuss a patient for whom quetiapine was almost certainly the cause of neuroleptic malignant syndrome.

Mr. A, a 28-year-old African Caribbean man, was admitted to a psychiatric clinic with a psychotic relapse accompanied by bizarre stereotypic movements, mannerisms, and profuse sweating.

Four years earlier, Mr. A had been diagnosed with schizophrenia and had been treated subsequently with haloperidol, fluphenazine, and penfluridol. Seven weeks before his present hospital admission, he had discontinued penfluridol and had started taking alprazolam, 0.5 mg b.i.d., and biperiden, 2 mg b.i.d., because of tardive dyskinesia that affected his head and upper arms. At hospital admission, this medication regimen was terminated. Quetiapine, 25 mg b.i.d., was started on the second day in the hospital and was gradually titrated to 400 mg b.i.d. by day 8. Diazepam, 10 mg b.i.d., was started on day 5 because of severe anxiety. On the seventh day, Mr. A stopped eating and drinking and developed catalepsy. He also became incontinent. On day 9 he became confused, experienced muscle rigidity, and had dry skin and mucosa. His body temperature was 102.6° F, his blood pressure was 150/100 mm Hg, and his heart rate was 120 bpm (his blood pressure at admission had been 130/90 mm Hg and his heart rate had been 88 bpm).

The results of laboratory blood tests showed a leukocyte level of 11.4×109/liter; his serum levels were as follows: aspartate aminotransferase: 448 U/liter, alanine aminotransferase: 126 U/liter, lactate dehydrogenase: 2288 U/liter, creatinine phosphokinase: 10,869 U/liter, creatinine: 2.34 mg/dl, urea: 77 mg/dl, sodium: 149 mmol/liter, and C-reactive protein: <0.1 mg/dl. Neuroleptic malignant syndrome was diagnosed in Mr. A, and all medication was discontinued. Mr. A was treated with ice packs, intravenous rehydration, and clonazepam, 3 mg/day. His hyperrigidity subsided within 48 hours. His temperature, pulse, and blood pressure returned to within normal ranges by the fifth day of treatment (during these 5 days, his pulse varied from 90 to 120 bpm). His laboratory measures became normal by day 10 of treatment.

An infection was ruled out as the cause of our patient’s illness, as was heatstroke. The patient had not been engaged in strenuous physical activity, nor had he been exposed to high ambient temperatures. Because penfluridol had been discontinued 7 weeks before treatment with quetiapine had begun and other medications had been discontinued at admission, quetiapine was the only antipsychotic medication that was taken before the symptoms of neuroleptic malignant syndrome appeared. Furthermore, after quetiapine was discontinued, the patient’s clinical symptoms subsided within several days. Therefore, we believe that quetiapine was the cause of neuroleptic malignant syndrome in this patient.

Stanley AK, Hunter J: Possible neuroleptic malignant syndrome with quetiapine. Br J Psychiatry  2000; 176:497
[PubMed]
[CrossRef]
 
Whalley N, Diaz P, Howard J: Neuroleptic malignant syndrome associated with the use of quetiapine (letter). Can J Hosp Pharmacy  1999; 52:112
 
+

References

Stanley AK, Hunter J: Possible neuroleptic malignant syndrome with quetiapine. Br J Psychiatry  2000; 176:497
[PubMed]
[CrossRef]
 
Whalley N, Diaz P, Howard J: Neuroleptic malignant syndrome associated with the use of quetiapine (letter). Can J Hosp Pharmacy  1999; 52:112
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 23

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 17.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles